Michigan, 2008Lake-Effect Snow and Winter Weather in Michigan, December 11 to 12, 2008
December 11 to 12, 2008 · NWS MQT · 2 events in 2 counties and zones
Lake effect snow bands dropped locally heavy snow from Rockland and Mass City to Twin Lakes on the 11th and 12th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lake effect snow bands dropped locally heavy snow from Rockland and Mass City to Twin Lakes on the 11th and 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 11, 6:48 AM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Dec 11, 6:48 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
648 AM EST THU DEC 11 2008
...UPDATED FOR AVIATION...
.DISCUSSION...
00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW SPLIT FLOW OVER
NAMERICA WITH TROFFING IN NRN BRANCH DOWNSTREAM OF RDG OFF THE W
COAST DOMINATING THE GRT LKS. FAIRLY POTENT SHRTWV EMBEDDED WITHIN
THE TROF/WITH 12HR H3 HGT FALLS UP TO 150M IS APRCHG THE UPR GRT
LKS. STRONG SSW FLOW (STANNARD ROCK REPORTED SUSTAINED 43KT S WIND
WITH GUSTS TO 49KT AT 02Z)/WAD AHEAD OF SFC LO OVER THE MN ARROWHEAD
AT 04Z IS SUPPORTING AREA OF SN MOVING THRU THE CNTRL/ERN CWA...BUT
DRYING ALF ON ACYC SIDE OF SHRTWV TRACK HAS TENDED TO DIMINISH THE
SN OVER THE W. DESPITE A FVRBL 15C H85/LK MI TEMP DIFFERENCE AND
RATHER DEEP MSTR SHOWN ON THE 00Z APX RAOB...THERE IS NO EVIDENCE OF
ANY LK ENHANCED SN BAND OFF LK MI...PSBLY DUE TO SOME SHEAR BTWN THE
SFC AND H85 ASSOCIATED WITH THE WAD. MORE SN WAS NOTED OVER NRN MN
IN DVLPG CAD PATTERN BEHIND LO AND WHERE 00Z INL RAOB INDICATES
ABUNDANT LLVL MSTR UP TO H8 BLO DRIER MID LVL AIR. MUCH DRIER AIR
SHOWN ON THE 00Z MPX SDNG IS PREVENTING ANY PCPN S OF DLH OR SO. TO
THE W...RDG OF ARCTIC HI PRES CENTERED JUST N OF LK WINNIPEG.
ANOTHER SHRTWV NOTED N OF LK WINNIPEG DIGGING SEWD. 00Z YQD SDNG
SHOWS DEEP HIER RH DESPITE RATHER LO ABSOLUTE MSTR (PWAT 0.13 INCH).
MAIN FCST CONCERNS THIS FCST PD WL BE EVALUATING THE UPCOMING LES
POTENTIAL/AMTS IN THE WAKE OF SHRTWV NOW CAUSING SN OVER THE E HALF
OF THE FA.
FOR TDAY...SHRTWV/SFC LO ARE FCST TO MOVE TO THE E-NE AND BTWN JAMES
BAY AND ANJ BY 00Z FRI. DRYING ALF IS PROGGED TO IMPACT THE ENTIRE
FA BY 12Z...IN GOOD AGREEMENT WITH RADAR TRENDS. AS FOR GOING ADVYS
OVER THE E...SUSPECT EARLIER ARRIVAL OF DRYING ALF WL ALLOW FOR
CANCELLATION OF HEADLINES BY FCST ISSUANCE. SINCE NAM/RUC SUG THERE
WL BE A PD OF LESS DIRECTIONAL SHEAR/SW FLOW IN THE PRESENCE OF
LINGERING DPVA/H85-5 QVECTOR CNVGC THRU AT LEAST 09Z-10Z...STILL
THINK THERE MIGHT BE A PD OF HEAVIER LK ENHANCED SN FM ISQ-ERY
MAINLY BEFORE FCST ISSUANCE DESPITE DRYING ALF THAT WL BEGIN TO
LIMIT DENDRITIC SN GROWTH AND BEFORE FLOW VEERS TO MORE SW. WL
MONITOR LATEST RADAR TRENDS TO DETERMINE NEED FOR EARLY CANX.
OTRW...GRDL ARRIVAL OF COLDER AIR/LINGERING LLVL MSTR SHOWN ON 00Z
INL RAOB BEHIND CLIPPER ATTENDANT COLD FNT WL RESULT IN DVLPMNT OF
LES OVER THE NW IN THE NW FLOW LEFT IN THE WAKE OF THE DEPARTING LO.
SUSPECT THE PUSH OF COLDEST AIR WL WAIT UNTIL LATE IN THE DAY
FOLLOWING ARRIVAL OF THE REINFORCING SHRTWV NOW NW OF LK WINNIPEG
AND ITS ACCOMPANYING SFC TROF ARND 21Z OVER THE W. DEEPER MSTR
FCST/SOME DPVA/H85-5 QVECTOR CNVGC COINCIDENT WITH THIS SHRTWV/TROF
WL LIKELY RESULT IN A PD OF LK ENHANCED SN OVER THE W AFT 21Z.
OTRW...TENDED TOWARD THE HI END OF MOS GUIDANCE (GFS MOS) FOR HI
TEMPS. DECIDED TO ISSUE AN LES ADVY FOR MUCH OF THE W TDAY AND TNGT
TO ACCOUNT FOR LES/STRG WNW FLOW/BLSN BEHIND THE CLIPPER THIS MRNG
AND THEN POTENTIAL PD OF LK ENHANCED SN THIS EVNG/PURE LES TNGT EVEN
THOUGH THERE MAY BE A LULL IN THE SHSN AT TIMES TDAY.
FOR TNGT...LES WL CONTINUE MAINLY IN THE NW WIND SN BELTS WITH
ARRIVAL OF H85 THERMAL TROF ARND -20C IN THE WAKE OF REINFORCING
SHRTWV. A PD OF LK ENHANCED SN ASSOCIATED WITH THE SHRTWV/TROF
PASSAGE WL GIVE WAY TO PURE LES FOLLOWING THE EXIT OF THE TROF AFT
06Z. SN/WATER RATIOS SHOULD BEGIN TO GET SMALLER WITH TIME AS
DENDRITIC SN GROWTH LYR GETS THINNER AND DESCENDS TOWARD THE SFC...
ESPECIALLY OVER THE W WITH SHORTER FETCH AND INVRN BASE FCST TO SINK
CLOSE TO 3K FT. A MUCH BETTER SETUP SEEMS TO BE IN STORE FOR HEAVIER
LES E OF MQT...WHERE INVRN IS FCST TO REMAIN AOA 5K FT EVEN
FOLLOWING DEPARTURE OF DEEPER MSTR. LOCAL WRF-ARW MODEL SHOWS DGZ
REMAINING BTWN 2K-5K FT AT P53...WITH SHARP UVV THRU THIS LYR. OPTED
TO ISSUE AN LES ADVY FOR ALGER/NRN SCHOOLCRAFT ZNS FM THIS EVNG INTO
FRI AFTN TO ACCOUNT FOR PD OF LK ENHANCED SN THIS EVNG ASSOCIATED
WITH TROF PASSAGE AND THEN PERSISTENT...FOCUSED LLVL CNVGC NEAR P53
SHOWN BY 00Z NAM/WRF-ARW/RUC13 ENHANCED BY LAND BREEZE CNVGC.
WITH PASSAGE OF SFC RDG AXIS ON FRI AND ONSET OF WAD REGIME
DOWNSTREAM OF FALLING MSLP IN THE PLAINS...EXPECT LES TO DIMINISH
W-E WITH DESCENDING INVRN BASE (AOB 3K FT AT P53 AFT 18Z PER
WRF-ARW) AND MORE ACYC FLOW. WITH LLVL THERMAL TROF RELUCTANT TO
DEPART/HI STABILITY SHOWN ON FCST SDNGS...EXPECT A VERY COLD DAY
EVEN IF THERE ARE SOME GLIMMERS OF SUNSHINE BEFORE ARRIVAL OF
THICKER WAD CLD. LOWERED GOING FCST HI TEMPS A FEW DEGREES TOWARD
THE GENERALLY LOWER ETA MOS GUIDANCE.
BUMPED POPS UP A BIT ON FRI NGT TO REFLECT DVLPG STRG WAD...
ESPECIALLY OVER THE E DOWNWIND OF LK MI AND WHERE ISENTROPIC LIFT WL
BE MOST SUSTAINED TO ALLOW MORE EFFICIENT SATURATION. HOWEVER...FLOW
LOOK TO HAVE TOO MUCH OF A SW COMPONENT TO IMPACT LUCE/SCHOOLCRAFT
WITH POTENTIAL LES BAND. LOWERED FCST HI TEMPS ON SAT A COUPLE OF
DEGREES TOWARD LOWER GFS/ETA MOS FCST GUIDANCE CONSIDERING HI LLVL
STABILITY IN WAD REGIME AS SHOWN ON FCST SDNGS. GOING CHC POPS FOR
WAD REGIME SEEM APPROPRIATE.
&&
.AVIATION (FOR THE 12Z TAF ISSUANCE)...
SOUTHWEST WINDS SHOULD VEER NORTHWEST AT KSAW AS THE SURFACE LOW
MOVES FROM NORTH CENTRAL LAKE SUPERIOR TO NORTHEAST OF LAKE SUPERIOR
BY 13Z. WINDS WILL BECOME WESTERLY...WITH A SLIGHT NORTHWESTERLY
COMPONENT AFTER 15Z. VISIBILITIES WILL CONTINUE AT IFR WITH THE
LIGHT SNOW AT KCMX THROUGH THE PERIOD WITH A BRIEF PERIOD OF HEAVY
SNOW WITH THE COLD FRONT AS IT MOVES THROUGH AND THIS WILL TAKE
CONDITIONS DOWN TO VLIFR. AS THE WINDS VEER NORTHWEST...LAKE EFFECT
SNOWS WILL TREK FARTHER IN LAND AND SHOULD REACH KSAW EARLY FRIDAY
MORNING. MEANWHIE...CONDITIONS ARE EXPECTED TO IMPROVE A BIT AT
KCMX.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
LOW PRESSURE OVER NORTHERN LAKE SUPERIOR WILL DEEPEN SLIGHTLY AS IT
CROSSES EASTERN LAKE SUPERIOR THIS MORNING. THE HIGH PRESSURE ACROSS
SOUTHERN MANITOBA AND NORTH DAKOTA WILL KEEPING THE PRESSURE
GRADIENT TIGHT ENOUGH TO PRODUCE SOME GALE FORCE GUSTS OVER EASTERN
U.P. AND IMMEDIATELY BEHIND THE LOW TODAY. AS THE HIGH DIVES
SOUTHEASTWARD TO THE MISSISSIPPI VALLEY BY LATE FRIDAY SKIRTING THE
UPPER GREAT LAKES...IT WILL CAUSE THE WINDS TO WEAKEN AND BACK
SOUTHWEST AGAIN. THE WINDS WILL STAY OUT OF THE SOUTH AS THE HIGH
SHIFTS TO THE APPALACHIANS AND LOWER GREAT LAKES SATURDAY. WHEN THE
DEVELOPING LOW MOVES ACROSS THE MISSISSIPPI RIVER VALLEY AND
SOUTHERN PLAINS...IT WILL PRODUCE THE STRONGEST WINDS THIS PERIOD ON
SATURDAY...WITH SOUTH TO SOUTHWESTERLY GALES POSSIBLE OVER THE EAST
HALF AS STRONG LOW PRESSURE NEARS FROM THE SOUTHWEST AND HIGH
PRESSURE STRENGTHENS ACROSS THE EASTERN SEABOARD. NORTHWEST TO WEST
GALES WILL BE POSSIBLE IN THE WAKE OF THE LOW SUNDAY NIGHT AND
MONDAY. WINDS WILL SLACKEN AS THIS LOW WILL MOVES NORTHEASTWARD TO
CENTRAL QUEBEC LATE MONDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST FRIDAY FOR MIZ002-003.
LAKE EFFECT SNOW ADVISORY UNTIL 10 PM EST THIS EVENING FOR
MIZ001.
LAKE EFFECT SNOW ADVISORY FROM 7 PM THIS EVENING TO 11 AM EST
FRIDAY FOR MIZ006-085.
LAKE EFFECT SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
FRIDAY FOR MIZ009.
LAKE SUPERIOR...
GALE WARNING UNTIL 5 PM EST THIS AFTERNOON FOR LSZ266-267.
GALE WARNING UNTIL 1 PM EST THIS AFTERNOON FOR LSZ264-265.
GALE WARNING UNTIL 11 AM EST THIS MORNING FOR LSZ263.
LAKE MICHIGAN...
GALE WARNING UNTIL 7 AM EST THIS MORNING FOR LMZ221-248-250.
&&
DISCUSSION...KC
AVIATION...GM
MARINE...DLGHazardous weather outlook, Dec 11, 6:17 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
617 AM EST THU DEC 11 2008
MIZ001>007-009>014-084-085-121200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
617 AM EST THU DEC 11 2008 /517 AM CST THU DEC 11 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
MODERATE LAKE EFFECT SNOW ACCUMULATIONS ARE POSSIBLE NEAR LAKE
SUPERIOR FROM IRONWOOD TO COPPER HARBOR...ESPECIALLY LATE THIS
AFTERNOON THROUGH THIS EVENING. THE COMBINATION OF THE FALLING
SNOW AND BLOWING SNOW FALL IN CONJUNCTION WITH STRONG NORTHWEST
WINDS WILL CREATE AREAS OF BLOWING SNOW TODAY...ESPECIALLY IN OPEN
AREAS OVER WESTERN UPPER MICHIGAN. MODERATE TO HEAVY LAKE EFFECT
SNOW WILL ALSO DEVELOP OVER MUCH OF ALGER AND NORTHERN
SCHOOLCRAFT COUNTIES LATE TODAY AND TONIGHT. SEE THE LATEST
WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MODERATE TO HEAVY LAKE EFFECT SNOW ACCUMULATIONS WILL CONTINUE
NEAR LAKE SUPERIOR FROM CHATHAM TO SENEY THROUGH FRIDAY MORNING.
THERE IS A POTENTIAL FOR A MIXTURE OF WET SNOW...SLEET AND
FREEZING RAIN OVER CENTRAL UPPER MICHIGAN SATURDAY NIGHT THROUGH
SUNDAY EVENING. A MODERATE TO HEAVY SNOWFALL IS ALSO POSSIBLE
OVER WESTERN UPPER MICHIGAN SATURDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-121200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
617 AM EST THU DEC 11 2008 /517 AM CST THU DEC 11 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
FREQUENT WEST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE OVER
WESTERN AND CENTRAL LAKE SUPERIOR THIS MORNING. FREQUENT GALE
FORCE GUSTS TO 40 KNOTS ARE POSSIBLE OVER PORTIONS OF EASTERN
LAKE SUPERIOR THROUGH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A POTENTIAL FOR SOUTH GALES TO 40 KNOTS SATURDAY AFTERNOON
AND EVENING OVER PORTIONS OF CENTRAL AND EASTERN LAKE SUPERIOR.
NORTHWEST GALES TO 35 KNOTS ARE POSSIBLE OVER MUCH OF LAKE
SUPERIOR SUNDAY AFTERNOON INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-121200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
617 AM EST THU DEC 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A POTENTIAL FOR SOUTHWEST GALE FORCE WIND GUSTS TO 35
KNOTS EARLY THIS MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A POTENTIAL FOR SOUTH GALES TO 35 KNOTS SATURDAY
AFTERNOON AND EVENING...MAINLY AWAY FROM THE BAY OF GREEN BAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
DLG/KC
Winter Weather, Northern Houghton
- When
- December 11, 8:00 AM EST to December 12, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The spotter at Twin Lakes measured 9.5 inches of lake effect snow in 24 hours.
Lake-Effect Snow, Ontonagon
- When
- December 11, 9:30 AM EST to 11:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Spotters in Rockland and Mass City reported eight inches of snow in the 12-hour period ending at 9 pm on the 11th. The spotter in Rockland reported four inches of snow between 530 pm and 9 pm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Flooding in Massachusetts, December 11 to 12, 20081 death · $44 million · 58 kt wind · 14 events
- Ice Storm and Winter Storm in New York, December 11 to 12, 20082 deaths · 27 events
- Ice Storm in New Hampshire, December 11 to 12, 2008$36 million · 3 events
- Ice Storm and Winter Storm in Maine, December 11 to 12, 2008$13 million · 17 events
- Ice Storm and Winter Storm in New Hampshire, December 11 to 12, 2008$5.2 million · 12 events
- Lightning Strike and Heavy Rain in North Carolina, December 11, 2008$3.0 million · 4 events
- Winter Storm in Vermont, December 11 to 12, 2008$515,000 · 16 events
- Tornado and Damaging Winds in South Carolina, December 11, 20084 injured · $81,000 · EF0 · 12 events
- Ice Storm and Heavy Snow in Mississippi, December 11, 2008$170,000 · 18 events
- Heavy Snow in Kentucky, December 11 to 12, 2008$150,000 · 9 events
- Ice Storm in New York, December 11 to 12, 20088 injured · 1 event
- High Wind in Georgia, December 11, 2008$125,000 · 51 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145255, 145254.